I developed what I thought was a rash in Barcelona

Patient

Q: I developed what I thought was a rash in Barcelona two weeks ago. It didn't get better with any topical creams so I went to the hospital. They told me it was an allergic reaction and those were hives (I've never had an allergic reaction before but upon looking it up online that was indeed the case). I got some pills that help suppress the immune system and some histamines (H1s). As soon as I started talking the H1s a lot of the redness and puffiness went away.

Over the last two days though it spread from my legs now to my arms, nick and face. Is this normal and should I be worried or is it running it's course?

Doctor

A:   Thank you for writing to us.

I think that you have a rash because of a viral or bacterial or microbial infection. This is one of the most common causes. It could also be a rash due to the exposure to sun or an allergic reaction to some food substance or metal.

Please try to remember what stuff you have come into contact with that you do not usually come in contact with.

Try to avoid contact with the substance and see if the rash goes away. If it does not, please see a Doctor.

You will probably need antibiotics. A biopsy of the rash will be needed in advanced cases to reach the diagnosis. Do follow up if you have more symptoms other than rash like fever or such symptoms.

Hope this helps you. All the best.

Comments / Follow Ups

Patient: I don't believe it's bacterial or microbial because I was just on antibiotics when it happened. It responded very quickly to anti-histemines .

My question that I really need answered is should I be worried if the hives/rash continue to spread on the 3rd day after taking H1s and Predinsone
Doctor: Thank you for following up.

I think that the rash is then due to an allergic reaction. In some cases, there can be a prolonged rash due to some foods. Did you get a tattoo or are in contact with some metal that it still in contact with you.

There are some people who develop a rash to metals or implants in the body after a long time of contact. Are there any plants in the area that can be causing it. Poison ivy is a common cause of this.

The list is long. And yes, you should be worried if the rash continues after the 3rd day. This means that the antihistamines are not working.

Lupus seems possible as well. Also, I would not recommend you take oral steroids unless they were given by a Doctor.

If the rash continues or you develop a fever, I recommend that you get admitted into the hospital. And get a Kidney function test and a Liver function test done.

Hope this helps you. All the best.

Related Q&A

Q: I really want a cat but suffer with allergies. Is there any way I can live with one and control the allergy

Q: Hi I wanted to see if my symptoms might be caused by a food sensitivity. I have a dry itchy flaky scrap, itchy skin ...

Q: Hello doctor I'm living in a very seasonal allergic pollotion city. Last month, I started getting there infections...

Q: I have been scheduled for a drug allergy challenge involving acetaminophen. The center will not have a physician in ...

Q: Hi There, I am an alcoholic. I have been drinking for years heavily (vodka) and then switched to wine to try to tamp...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews